Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 214, NWS Hastings, NE

June 29, 2005Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2005, 5:13 PM CDT for Mitchell County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 5:13 PM CDT (22:13 UTC)
Expired
Jun 29, 2005, 6:00 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
253 PM CDT WED JUN 29 2005

.SHORT TERM...CHANGING WEATHER OVER THE CWFA THIS AFTERNOON
AS A SURFACE FRONT/TROUGH WORKS EAST. AS OF 2 PM...THE TROUGH
WAS RUNNING ALONG HIGHWAY 281 BUT TAILED BACK SOUTHWEST IN
NORTH CENTRAL KANSAS. DEEPER MOISTURE WAS CONFINED TO FAR
NORTHEAST AREAS OF CWFA...WITH MUCH DRIER AIR FILTERING
INTO THE WEST CWFA. WEST WINDS BEHIND TROUGH...AND SOUTHWEST
WINDS AHEAD OF IT.

VAST MAJORITY OF THE MOISTURE AND INSTABILITY IS GETTING
PUSHED EAST OF THE CWFA THIS AFTERNOON. MOISTURE CONVERGENCE
IS WEAKISH BUT CENTERED OVER SOUTHEAST AREAS. SWODAY1 HAS
THIS PRETTY WELL OUTLINED...THE IDEA THAT FAR EAST AND SOUTH
ZONES STAND ANY REAL SHOT AT SEEING A SIGNIFICANT STORM OR
TWO. HAVE CONFINED STORM CHANCES THERE TONIGHT...WITH MAINLY
EVENING CHANCE IN EASTERN AREAS...AND SOME CHANCE ALL NIGHT
LONG SOUTH. SURFACE TROUGH WILL STALL/SLOW AND DEVELOPING
LOW LEVEL JET COULD ACT AS A FOCUS SOUTHERN ZONES OVERNIGHT.
MOISTURE WILL EVENTUALLY INCREASE IN THOSE AREAS LATER THIS
EVENING. MORE FAVORABLE RIGHT REAR QUAD OF H250 JET WILL
AID IN LIFT AS WELL. KEPT SCATTERED RISK DOWN SOUTH.

LATE AFTERNOON CONVECTION WITH COLD FRONT IN WESTERN NEBRASKA
UNLIKELY TO RESULT IN ANY OTHER THAN A FEW CLOUDS LATE THIS
EVENING WESTERN AREAS.

FEW OTHER EDITS TO THE FORECAST DUE TO EXTREME INCONSISTENCY
AND PROBLEMS WITH GFE ON A NATIONAL SCALE. IN SOME CASES
IT TOOK 10 TO 15 MINUTES JUST TO EDIT ONE PERIOD.
TEMPERATURES LOOK MORE TEMPERATE THE NEXT COUPLE OF DAYS.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY...MAIN CONCERN IS
THUNDERSTORM CHANCES THROUGH THE WEEKEND.

SURFACE FRONT DEVELOPS ALONG THE EAST SLOPES OF THE ROCKIES ON
SATURDAY...THEN MOVES ACROSS THE FORECAST AREA SUNDAY. THE FRONT
MOVES BACK NORTH AS A WARM FRONT MONDAY AFTERNOON AND EVENING.
SEVERAL SHORT WAVES MOVE ACROSS THE AREA DURING THE PERIOD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MOSTLY DURING THE NIGHT
TIME HOURS SATURDAY THROUGH MONDAY. HAVE KEPT LOW POPS FOR SATURDAY
NIGHT AND SUNDAY NIGHT...AND ADDED POPS FOR MONDAY NIGHT. SATURDAY
NIGHT THE FRONT REMAINS TO THE WEST...BUT THERE IS A FAIRLY STRONG
UPPER WAVE THAT MOVES ACROSS THE AREA. THEN SUNDAY NIGHT AND MONDAY
NIGHT AS THE FRONT MOVES TO THE SOUTH THEN BACK NORTH THERE IS A
POTENTIAL FOR SOME THUNDERSTORMS. HAVE KEPT POPS LOW. DO NOT EXPECT
THAT IT WILL BE A WASH OUT...BUT EXPECT SOME ACTIVITY...MOSTLY IN
THE EVENING AND OVERNIGHT.

TUESDAY AND WEDNESDAY WILL REMAIN DRY FOR NOW. A FEW WEAK UPPER
WAVES MOVE ACROSS THE AREA...BUT THERE IS LITTLE IN THE WAY OF
BOUNDARIES AROUND SO ANTICIPATE THAT IT COULD REMAIN DRY.

TEMPERATURES...WARM TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY...
THEN THE COLD FRONT MOVES THROUGH AND COOLS OFF A LITTLE FOR MONDAY.
AFTER THE WARM FRONT LIFTS NORTH...WARMER AIR RETURNS FOR TUESDAY
AND WEDNESDAY WITH RIDGING TAKING PLACE IN THE WESTERN CONUS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/BERG
Hazardous weather outlook, Jun 29, 11:59 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CDT WED JUN 29 2005

KSZ005-NEZ039>041-046>048-060>063-072>075-082>084-301200-
ADAMS NE-BUFFALO NE-DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-
GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-
MERRICK NE-NANCE NE-PHELPS NE-PHILLIPS KS-SHERMAN NE-VALLEY NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND PHILLIPSBURG
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING OVER THE OUTLOOK AREA. DRIER AIR MOVING
INTO THE REGION WILL LIMIT THE SEVERITY AND COVERAGE OF
ANY THUNDERSTORMS WHICH DEVELOP. GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE FROM STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ006-007-017>019-NEZ049-064-076-077-085>087-301200-
CLAY NE-FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-
POLK NE-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
1159 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE BOUNDARY MOVING INTO THE AREA THIS AFTERNOON WILL
SPARK A FEW THUNDERSTORMS...AS IT ENCOUNTERS MORE MOISTURE
AND A MORE UNSTABLE AIRMASS.

THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE SOUTHEAST OF A
FULLERTON NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS LINE.
THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL...AND WIND GUSTS
GREATER THAN 60 MPH.

THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM
AND 9 PM...ALTHOUGH A FEW STORMS MAY LINGER OVER NORTH
CENTRAL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE NIGHTLY CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY.  LATER OUTLOOKS WILL BETTER REFINE THE SEVERE WEATHER
POTENTIAL DURING THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:00 PM CDTSevere Thunderstorm WarningGIDMitchell51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.